Kentucky, 2007

Drought in Kentucky, September 1 to 30, 2007

September 1 to 30, 2007 · NWS PAH · 22 events in 22 counties and zones

Severe to extreme drought conditions persisted across western Kentucky through September. S.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$48 million
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Severe to extreme drought conditions persisted across western Kentucky through September. The persistent 500 mb high over the southeast and south central U.S. started to break down at times, allowing an increase in rainfall. At Paducah, monthly rainfall was 1.99 inches. Although this rainfall was beneficial, it was insufficient to improve drought conditions. Paducah was 8.6 inches below normal for year-to-date rainfall. Some parts of the Pennyrile region around Hopkinsville were over 15 inches below normal. The Commonwealth of Kentucky maintained a Water Shortage Watch for Muhlenberg County, where dry conditions created the potential for drinking water supply problems. Fort Campbell implemented phase one water restrictions due to water supply concerns. Unnecessary water use was prohibited. In Marion in Crittenden County, residents were asked to voluntarily conserve water due to the low levels of the city's reservoir. The governor of Kentucky sought a federal disaster declaration for agricultural losses incurred by the drought. The disaster declaration was granted the following month. The main impact of the dry conditions was the low production of hay for livestock feed. Soil moisture deficits in the top 12 inches of soil were running 20 to 50 percent below normal. Statewide, 78 percent of pasture land was rated poor or very poor. Corn was harvested very early as a result of heat and worsening drought conditions. Preliminary reports indicated the soybean crop was extremely poor, and some fields would not be worth harvesting. Fire danger was moderate to high. Most counties in western Kentucky banned outdoor burning during the driest part of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 31, 1:50 PM CST, 10 hours 10 minutes earlier.

Area forecast discussion, Aug 31, 1:50 PM CST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
250 PM CDT FRI AUG 31 2007

.DISCUSSION...
MAIN CONCERNS FOR THIS FORECAST ARE TEMPERATURES AND DEWPOINTS
THROUGH THE WEEKEND AND THEN WHEN TO BRING BACK A MENTION OF
CONVECTION NEXT WEEK.

THE 12Z GFS AND NAM ARE IN AGREEMENT KEEPING HIGH PRESSURE AT THE
SURFACE AND ALOFT OVER THE REGION THROUGH THE HOLIDAY WEEKEND. THE
RESULT WILL BE WARM AND DRY CONDITIONS...WITH A GRADUAL WARMING
TREND THROUGH THE WEEKEND. GENERALLY FOLLOWED THE MAV MOS FOR
DEWPOINTS...AS THE NAM/MET SEEM TOO HIGH GIVEN CURRENT OBSERVATIONS
TO OUR NORTHEAST AND AN EXPECTED NORTHEAST LOW-LEVEL FLOW THROUGH
SUNDAY.

A WEAK SURFACE TROUGH WILL TRY TO MOVE WESTWARD SPREADING SOME
INCREASED LOW LEVEL MOISTURE BACK INTO THE HOPKINSVILLE AREA SUNDAY
AND MONDAY. CANNOT COMPLETELY RULE OUT A STRAY SHOWER IN THAT
AREA...BUT THE CHANCE IS TOO LOW TO MENTION IN THE FORECAST AT THIS
TIME.

AS FOR SHORT TERM TEMPERATURES...BOTH THE GFS AND NAM INDICATE 3-4
DEGREES MORE WARMING FOR TOMORROW AS COMPARED TO TODAY. THIS JIVES
BETTER WITH THE MAV IN MOST LOCATIONS. THE EXCEPTION IS IN POPLAR
BLUFF WHERE THE COOLER MET GUIDANCE SEEMS BETTER GIVEN THE NORTHEAST
FLOW. THE SAME GENERAL TREND WILL EXIST FOR SUNDAYS HIGHS...SO WILL
CONTINUE TO LEAN ON THE WARMER MAV...EXCEPT AT POPLAR BLUFF.

AS FOR LOWS...GENERALLY LEANED CLOSE TO THE LOW SIDE OF AVAILABLE
GUIDANCE WHICH VARIES THROUGHOUT THE AREA TONIGHT. STAYED CLOSE TO
CONSENSUS FOR SATURDAY NIGHT...AND LEANED TO THE WARM SIDE OF
GUIDANCE FOR SUNDAY NIGHT...WITH THE AFOREMENTIONED WEAK TROUGH IN
THE AREA.

FOR MONDAY AND BEYOND LOOK FOR CONTINUED WARM AND DRY CONDITIONS
THROUGH TUESDAY...WITH A MOISTENING TREND BEGINNING ON
WEDNESDAY...AS SURFACE HIGH PRESSURE FINALLY PUSHES EAST OF THE AREA.
SOME AREAS MAY SEE HIGH TEMPERATURES IN THE MID 90S MONDAY AND
TUESDAY...AND POSSIBLY BEYOND...DEPENDING ON MOISTURE AND CLOUD
COVER/PRECIPITATION.

DECIDED TO LEAVE POPS OUT OF THE FORECAST FOR WEDNESDAY...AS ANY
MOISTURE RETURN WILL LIKELY BE TO THE WEST OF THE AREA...WHICH IS
SUPPORTED BY THE GFS AND ECMWF. HOWEVER...AS SOUTHWEST FLOW ALOFT
DEVELOPS ACROSS THE REGION FOR THURSDAY AND FRIDAY AHEAD OF A
MID/UPPER LEVEL TROUGH COMING OUT OF THE ROCKIES...WILL HAVE LOW
CHANCE POPS FOR MOST OF THE AREA BOTH DAYS. OUR NEXT WEAK COLD FRONT
WILL MOVE THROUGH THE REGION FRIDAY NIGHT...BUT STILL NO SIGNIFICANT
COLD AIR IN SIGHT. THE GFS HAS A MUCH STRONGER MID/UPPER LEVEL
SYSTEM THAN THE ECMWF AND APPEARS TO BE OVERDONE.

&&

.AVIATION...
VFR CONDITIONS WILL PERSIST TONIGHT AND SATURDAY AS A DRY
NORTHEASTERLY FLOW REMAINS ESTABLISHED. ANY CU LEFT DURING THE
AFTERNOON WILL QUICKLY DISSIPATE. WINDS WILL SUBSIDE TO 3 TO 5 KNOTS
BY SUNSET...THEN PICK UP AGAIN SATURDAY...BUT LESS THAN 10 KNOTS.
ANY VISIBILITY RESTRICTIONS TONIGHT SHOULD BE PATCHY AND SHALLOW DUE
TO THE DRY AIR IN PLACE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC...DRS
AVIATION...RP
Hazardous weather outlook, Aug 31, 10:50 AM CST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1150 AM CDT FRI AUG 31 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1150 AM CDT FRI AUG 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF THUNDERSTORMS IS FORECAST ON THURSDAY. AT THIS
TIME...SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 drought. Local standard time, as filed.

Drought, Ballard

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Ballard forecast zone
Crop damage
$2.2 million
Reported by
Other Federal Agency
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Drought, Caldwell

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Caldwell forecast zone
Crop damage
$2.2 million
Reported by
Other Federal Agency
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Drought, Calloway

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Calloway forecast zone
Crop damage
$2.2 million
Reported by
Other Federal Agency
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Drought, Carlisle

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Carlisle forecast zone
Crop damage
$2.2 million
Reported by
Other Federal Agency
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Drought, Christian

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Christian forecast zone
Crop damage
$2.2 million
Reported by
Other Federal Agency
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Drought, Crittenden

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Crittenden forecast zone
Crop damage
$2.2 million
Reported by
Other Federal Agency
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Drought, Daviess

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Daviess forecast zone
Crop damage
$2.2 million
Reported by
Other Federal Agency
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Drought, Fulton

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Fulton forecast zone
Crop damage
$2.2 million
Reported by
Other Federal Agency
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Drought, Graves

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Graves forecast zone
Crop damage
$2.2 million
Reported by
Other Federal Agency
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Drought, Henderson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Henderson forecast zone
Crop damage
$2.2 million
Reported by
Other Federal Agency
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Drought, Hickman

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hickman forecast zone
Crop damage
$2.2 million
Reported by
Other Federal Agency
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Drought, Hopkins

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hopkins forecast zone
Crop damage
$2.2 million
Reported by
Other Federal Agency
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Drought, Livingston

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Livingston forecast zone
Crop damage
$2.2 million
Reported by
Other Federal Agency
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Drought, Lyon

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lyon forecast zone
Reported by
Other Federal Agency
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Drought, Marshall

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Marshall forecast zone
Crop damage
$2.2 million
Reported by
Other Federal Agency
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Drought, McCracken

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
McCracken forecast zone
Crop damage
$2.2 million
Reported by
Other Federal Agency
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Drought, McLean

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
McLean forecast zone
Crop damage
$2.2 million
Reported by
Other Federal Agency
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Drought, Muhlenberg

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Muhlenberg forecast zone
Crop damage
$2.2 million
Reported by
Other Federal Agency
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Drought, Todd

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Todd forecast zone
Crop damage
$2.2 million
Reported by
Other Federal Agency
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Drought, Trigg

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Trigg forecast zone
Crop damage
$4.4 million
Reported by
Other Federal Agency
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Drought, Union

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Union forecast zone
Crop damage
$2.2 million
Reported by
Other Federal Agency
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Drought, Webster

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Webster forecast zone
Crop damage
$2.2 million
Reported by
Other Federal Agency
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56988, 56989, 56990, 56991, 56992, 56993, 56995, 56996, 56997, 56998, 56999, 57000, 57001, 57002, 57003, 57004, 57005, 57006, 57007, 57008, 57009, 57010.